Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 152, NWS Wichita, KS

June 21, 1998Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 1998, 10:44 PM CDT for Reno County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 1998, 10:44 PM CDT (03:44 UTC)
Expired
Jun 21, 1998, 11:30 PM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Reno County, KS

What was reported inside it

TimeReportWhereRemark
Jun 21, 10:46 PM CDTHail 1Castleton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 9:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1376 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2094 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 220344 RRA
SVRICT
KSC155-220430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1044 PM CDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1130 PM CDT
 
* AT 1043 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
  SOUTHWEST OF HUTCHINSON AND ANOTHER SEVERE STORM JUST EAST OF
  NICKERSON OR 8 MILES NORTHWEST OF HUTCHINSON...MOVING TO THE
  EAST AT 20 MPH. THIS WARNING EXTENDS THE PREVIOUS WARNING FOR
  RENO COUNTY.

* THESE SEVERE THUNDERSTORMS WILL AFFECT...
  DARLOW
  YODER
  HAVEN
  MEDORA

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 60 MPH OR GREATER...HAIL AT LEAST GOLFBALL SIZE AND TORRENTIAL
RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY.
HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS
WATER COVERED ROADS.


MARIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:40 PM CDT, 7 hours 4 minutes earlier.

Area forecast discussion, Jun 21, 3:40 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT SUN JUN 21 1998

SHORT TERM:
MCS DEVELOPMENT AND TRACK THE PROBLEM FOR TONIGHT. SFC FRONT
STRETCHES FROM SE KS INTO NW OKLA WITH SFC DEWPOINTS POOLING ACROSS
NRN OKLA. ETA PROGGED SFC THROUGH 85H WINDS BACK AND INCREASE
OVERNIGHT WHILE S/W AND ASSOCIATED MID-LEVEL JET PULL OUT OF THE SRN
ROCKIES AND ACROSS KS. EXPECT MCS TO ORGANIZE OVER WRN KS AND ROLL
ACROSS THE STATE BY MORNING...SIMILAR TO ETA FCST. HIGHEST POPS CE
ZONES...SLIGHTLY LOWER TO THE SOUTH AS CAP MAY REMAIN STG ENOUGH TO
SUPRESS SRN EXTENT OF ACTIVITY.  COULD SEE SOME TSRA DEVELOP DURING
THE EVENING IN SE KS AS WELL...WITH NOSE OF UNSTABLE AIR IN OKLA
PUSHING NE AHEAD OF WARM FRONT.

LONG TERM:
LINGERING EFFECTS OF EARLY MORNING MCS THE QUESTION. EXPECT FRONT TO
REMAIN SUPPRESSED TO THE SOUTH SIMILAR TO ETA SOLUTION...LIFTING
SLOWLY TO THE NORTH DURING THE DAY. SLOW INCREASE IN CAP STRENGTH
NOTED AS UPPER RIDGE SLOWLY BUILDS INTO SRN PLAINS. WILL KEEP POPS
IN ALL SECTS FOR LINGERING MORNING ACTIVITY. NEXT MCS TUE NIGHT
SHOULD FORM FARTHER NORTH...BUT MAY SLIDE MORE SEWRD AS UPPER RIDGE
AMPLIFIES. WILL MAINTAIN CHC POPS CE/SE ZONES...DRY SC WITH BUILDING
CAP. TSRA CHCS END TUES AS RIDGE BUILDS AND CAP STRENGTHENS. HOT AND
DRY EXTENDED STILL LOOKS OK.

PETERSEN

FCSTID = 3
ICT   69  92  71  96 /  40  40  10  10
HUT   69  92  71  97 /  40  40  10  10
EWK   69  92  71  96 /  40  40  10  10
EQA   69  92  71  96 /  40  40  10  10
WLD   69  92  71  96 /  40  40  10  10
RSL   66  90  70  97 /  60  40  30  10
GBD   66  90  70  97 /  60  40  30  10
SLN   66  90  70  96 /  60  40  30  10
MPR   66  90  70  96 /  60  40  30  10
CFV   69  92  71  95 /  40  40  30  10
CNU   69  92  71  95 /  40  40  30  10
K88   69  92  71  95 /  40  40  30  10

.ICT...NONE.

In the hours before

Special weather statement, Jun 21, 10:33 PM CDT, 11 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-220400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1033 PM CDT SUN JUN 21 1998

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

URBAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:51 PM CDTSevere Thunderstorm WarningICTHarvey64 min
Jun 21, 9:58 PM CDTSevere Thunderstorm WarningICTReno57 min
Jun 21, 10:27 PM CDTSevere Thunderstorm WarningICTMarion58 min
Jun 21, 10:30 PM CDTSevere Thunderstorm WarningICTMcPherson65 min
Jun 21, 10:54 PM CDTSevere Thunderstorm WarningICTGreenwood56 min
Jun 21, 10:58 PM CDTSevere Thunderstorm WarningICTChase62 min
Jun 21, 11:19 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick61 min
Jun 22, 12:21 AM CDTSevere Thunderstorm WarningICTBarton59 min
Jun 22, 1:11 AM CDTSevere Thunderstorm WarningICTRussell64 min
Jun 22, 1:20 AM CDTSevere Thunderstorm WarningICTBarton60 min
Jun 22, 1:47 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln73 min
Jun 22, 2:12 AM CDTSevere Thunderstorm WarningICTBarton48 min
Jun 22, 2:16 AM CDTSevere Thunderstorm WarningICTRice74 min
Jun 22, 2:37 AM CDTSevere Thunderstorm WarningICTReno98 min
Jun 22, 2:42 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline93 min
Jun 22, 3:34 AM CDTSevere Thunderstorm WarningICTMarion61 min
Jun 22, 4:01 AM CDTSevere Thunderstorm WarningICTChase59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.